Question about Risperidone? Worse behaviors since being on it!!!

April - posted on 11/25/2011 ( 15 moms have responded )

4

0

0

Has anyone else noticed an increase of violent or aggressive behaviors since starting their child on resperdal or risperidone? My son has been on it for almost 3 weeks and is autistic. He has since tried to fight with his dad the last weekend he was there and just today bit me and left teeth marks and a bruise because I was making him hold my hand. His self-injurious behaviors have also gotten worse as he bites, hits, and pinches himself. Please help me with any info you may have!

MOST HELPFUL POSTS

Hope - posted on 09/26/2012

1

0

0

I would advise caution with this drug. My daughter was put on this early in her life for bipolar disorder...she was on it until she was about 14 or so. Long time. We also home schooled her and as her teacher I began to notice trouble learning. She was unable to write more than a few sentences, no creativity. She was able to learn, but then in a few months it was all forgotten. I complained about this but from my knowledge this is not listed in the side effects. Not many of these children have been studied long term. I can tell you that eventually I weaned my daughter off this drug. She acted completely strange for a few months then became very creative and bright again. The down side is that she has NO MEMORIES of her childhood. She is an adult now doing well....but those memories are gone forever. PLEASE be aware of this possibility!!!

This conversation has been closed to further comments

15 Comments

View replies by

Sherry - posted on 01/29/2012

3

0

0

My 11 year old son is ADHD, suffers from depression and has Aspergers tendencies. In addition to his ADHD meds (focalin), he was placed on Risperidone a number of months ago. We have had success with the risperidone; however, each child is different. At one point, the doctor added prozac, which all combined worked excellently for a while. After several months, however, I noticed that he began getting extremely agressive and had a very hard time controlling his emotions. We removed the prozac from the mix, and now we only notice the agression once in a while. Every child reacts differently to the components in the medications, so I believe it is very important to give the new med for a month or so, and see how he is doing? It normally takes a little while to build up in their system to see how helpful it really can be. Good luck!

Bec - posted on 01/09/2012

183

0

16

I was on it for my mood and I found I put on a huge amount of weight craved salty fatty suggary foods.My son is on it and it is good for him as ritalin surpresses diet and interupts sleep it aids with diet and helps him relax for bed time, doesnt knock him out if he really wants to stay up late he can but usually he is in bed like clock work he put on a bit of weight but iI watch what he eats and exercise him heaps oh I as an adult was aust size 8 to 10 and went up tpo size 20 and since comming off and on a differnt thing im slim taught and terriffic again and dont have the cravings for crap food. oh and what Im taking now is only recommended for adults

Bec - posted on 01/09/2012

183

0

16

yes the post earlier is so true do not take of cold turkey do this with your doctor they usually get weanned on and off to aviod other possable side effects and I would not panick by the other posts i mean every tablet comes with a huge list of possable side effects thats mostly large companies covering them selves of any possable thing but do be aware just dont panic!!

Bec - posted on 01/09/2012

183

0

16

my son has been on it for awhile like few years and is more settled he also on ritalin I find if the ritalin dose i had to have it lowered and he is much better he has alot more control over his aggression and eats sleeps well with the combination of the two meds but make notes of times and behaviours and give that to your doctor so they can help change or modify to suit the childs needs and treat symptoms very improtant to get times for change of behaviour for the doctor

Amy - posted on 12/11/2011

14

5

1

My daughter was recently put on this medicine and has became more violent and agressive.

April - posted on 12/02/2011

4

0

0

Just an update...my son has been taken off all meds now bc his prolactin levels are at 49.9 and they should be around 13. We are going to be referred to a pediatric endocrinologist for further evaluation.

Rachael - posted on 11/30/2011

3

9

0

my daughter was on risperidone for almost a year, she responded well to it lessoning her self distructive behavior and outbursts.., it is a mood stabilizer, it is not a control but a stabilizer. i found it did not help with the sleeping issues, it did however cause her to become obsessive over food never violent but always hungry. i would advise the doctor on this and ask that he be taken off or another medication tried.

April - posted on 11/27/2011

4

0

0

I have been easing him off the past couple of days but won't be able to talk to the dr until next week bc she is out of the office. Thank you for all the info

Katherine - posted on 11/27/2011

65,420

232

4894

Right absolutely not. I was just giving side effects that could help.

Ruby - posted on 11/27/2011

21

0

1

Don't panic becuz of the replies and don't take him off it cold turkey. It has to be done gradually so consult your doc first.

Katherine - posted on 11/27/2011

65,420

232

4894

These are the severe reactions:

Seek medical attention right away if any of these SEVERE side effects occur when using Risperidone:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); abnormal thoughts; confusion; drooling; fainting; fast, slow, or irregular heartbeat; fever, chills, or sore throat; inability to control urination; increased sweating; new or worsening mental or mood changes (eg, agitation, aggression, depression, severe anxiety); seizures; severe dizziness; stiff or rigid muscles; suicidal thoughts or attempts; symptoms of high blood sugar (eg, increased thirst, hunger, urination; unusual weakness); tremor; trouble concentrating, speaking, or swallowing; trouble sitting still; trouble walking or standing; uncontrolled muscle movements (eg, arm or leg movements, twitching of the face or tongue, jerking or twisting); unusual bruising; vision changes.

Mawi - posted on 11/26/2011

2

0

0

My 2yr old son has been taking that med because he was too hyperactive and since starting it 2 months ago he's become alot calmer. but i have read different reviews and like urs soum of the moms said that med has not worked for their child. I would go back to his doctor and request a different med.

Ruby - posted on 11/25/2011

21

0

1

Well now you have me extra worried!!
This is my first post (Hi everyone:)
The reason I joined other than the obvious support needed factor was to ask about risperidone.
My son too is autistic and the doc just put him on it for irritability and sleep issues.
he was never violent with others but tends to bang his head hard when upset or in pain.
Anyone tried it.
Your feedback would be helpful.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms